Hail, Davidson
- When
- April 27, 2:48 PM EST
- Where
- Davidson County, 3.13 mi ESE of Snyder
- Measured
- 0.75 in hail
- Reported by
- Post Office
- Coordinates
- 35.650, -80.070
Scattered strong to severe convection developed during strong daytime heating and in advance of an approaching cold front. The severe storms produced penny size hail in the Triad.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Scattered strong to severe convection developed during strong daytime heating and in advance of an approaching cold front. The severe storms produced penny size hail in the Triad.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 27, 2:27 PM EST, 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 327 PM EDT SUN APR 27 2008 .SYNOPSIS...A TROUGH OF LOW PRESSURE WILL LINGER OVER CENTRAL NORTH CAROLINA THIS EVENING. A COLD FRONT WILL APPROACH FROM THE WEST OVERNIGHT AND MOVE ACROSS THE AREA MONDAY AFTERNOON AND EVENING. HIGH PRESSURE WILL EXTEND INTO THE REGION FROM THE MID WEST TUE AND WED. && .NEAR TERM /THROUGH MONDAY/... AS OF 240 PM SUNDAY... CONVECTION INITIATION HAS BEGUN OVER PARTS OF THE SOUTHERN AND WESTERN CWA EARLY THIS AFTERNOON. SEVERAL BREAKS IN THE CLOUD COVER HAS ALLOWED TEMPS TO SOAR INTO THE MIDDLE AND UPPER 70S IN CENTRAL AND SOUTHERN SECTIONS... RESULTING IN MUCAPES OF AROUND 1000 J/KG PER SPC MESOANAYLSIS. EXPECT CONVECTION TO CONTINUE TO INCREASE IN COVERAGE THROUGH THE REST OF THE AFTERNOON IN THE VICINITY OF THE SURFACE TROUGH (CURRENTLY LOCATED ACROSS THE SANDHILLS AND SOUTHERN COASTAL PLAIN) AS IT BEGINS TO LIFT NORTH. RAIN CHANCES FOR THIS EVENING HINGE GREATLY ON THE EVOLUTION OF CONVECTION THIS AFTERNOON... WHICH IS HARD TO PIN DOWN. THE SFC TROUGH IS EXPECTED TO RETREAT NORTH THIS EVENING... EVOLVING INTO MORE OF A WARM FRONT. AS IT DOES SO... IT SHOULD CONCENTRATE THE BEST RAIN CHANCES ACROSS THE NORTHERN TIER. THEREFORE... WILL GO WITH LIKELIES NORTH TO HIGH CHANCE SOUTH FOR THIS EVENING. AFTER MIDNIGHT... THE ENTIRE AREA WILL BE FIRMLY ENTRENCHED IN THE WARM SECTOR WITH A GRADUALLY INCREASING SOUTHERLY FLOW. A LULL IN PRECIP IS EXPECTED UNTIL BETTER FORCING FOR PRECIP ARRIVES CLOSER TO DAYBREAK. OVERNIGHT LOWS WILL BE VERY MILD... AS IS TYPICALLY THE CASE PRECEDING A FRONTAL PASSAGE. SOUTHERLY FLOW SHOULD KEEP LOWS IN THE LOW TO MID 60S. BY TOMORROW MORNING... THE TROUGH OVER THE UPPER MIDWEST AND MISSISSIPPI VALLEY WILL BEGIN TO MAKE ITS MOVE EAST ALONG WITH ITS ATTENDANT COLD FRONT. UPPER LEVEL DIVERGENCE BECOMES ENHANCED WELL AHEAD OF THE FRONT WITH THE LEADING EDGE OF A 125KT SUBTROPICAL JET NOSING INTO THE REGION AS EARLY AS 12Z. WILL START THE PERIOD WITH CATEGORICAL POPS IN THE WEST AND LIKELY POPS IN THE EAST. CATEGORICAL RAIN CHANCES SPREAD EASTWARD THROUGH THE DAY AS THE COLD FRONT ADVANCES EAST. UPPER LEVEL DIVERGENCE BECOMES FURTHER ENHANCED BY 18Z. BY THEN... WE HAVE NOT ONLY THE LEFT EXIT REGION OF THE SUBTROPICAL JET ACROSS THE AREA... BUT THE RIGHT ENTRANCE REGION OF MAIN POLAR JET AS WELL. THIS AMOUNT OF DIVERGENCE COMBINED WITH STRONG POSITIVE VORTICITY ADVECTION...SOLID HEIGHT FALLS... AND PRECIPITABLE WATERS OF 200% ABOVE NORMAL ALL POINT TO THE POTENTIAL FOR HEAVY RAINFALL. BASIN AVERAGE QPF LIKELY TO APPROACH 1 INCH... WITH ISOLATED HIGHER TOTALS CERTAINLY POSSIBLE. THE SEVERE ASPECT OF THIS SYSTEM IS IN MORE QUESTION AND WILL ULTIMATELY HINGE ON THE DEGREE OF INSTABILITY PRESENT. THE MODELS ARE CURRENTLY FORECASTING VERY MEAGER INSTABILITY PARAMETERS WITH MUCAPES NOT EXCEEDING 500 J/KG AND LAPSE RATES CLOSE TO MOIST ADIABATIC. THIS IS DUE TO THE MODELS GENERATING A GOOD DEAL OF EARLY MORNING PRECIP AND CLOUDS WELL AHEAD OF THE FRONT... EFFECTIVELY LIMITING INSOLATION AND RESULTANT INSTABILITY. IF BREAKS IN THE CLOUDS CAN BE REALIZED... THEN THERE WILL BE A BETTER POTENTIAL FOR INSTABILITY. THE POTENTIAL FOR SUNSHINE APPEARS MINIMAL AT THIS TIME GIVEN THE IMPRESSIVE JET DYNAMICS THAT ARRIVE BY THE MORNING HOURS. WE WILL HAVE TO MONITOR THIS CLOSELY WITH THE STRONG WIND FIELDS PRESENT WITH THIS SYSTEM (I.E. LOW LEVEL JET OF 40-45 KT AND 0-6KM BULK SHEAR INCREASING TO 40-50 KT). LOCALIZED DAMAGING WIND GUSTS APPEAR TO BE THE PRIMARY THREAT FROM ANY STRONGER STORMS WITH POOR LAPSE RATES LIMITING THE HAIL POTENTIAL. HIGHS COOLEST IN THE WEST (UPPER 60S) AND HIGHEST IN EAST (LOW-MID 70S) WHERE THE BEST HEATING POTENTIAL WILL EXIST. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... AS OF 225 PM SUNDAY... A SOUTHERN STREAM JET ACCELERATION WITH 80 KNOT WINDS CROSSING SOUTHERN TX TODAY WILL ADVANCE NE AHEAD OF A STRONG NORTHERN STREAM TROUGH WITH ANOTHER JET ACCELERATION EXCEEDING 100 KNOTS. THE STJ AND PJ COMPONENTS WILL INTERACT OVER CENTRAL NC MON CREATING ENHANCED DIVERGENCE ALOFT AND POTENTIAL TO ENHANCE LARGE SCALE LIFT. THIS JET INTERACTION WILL PERSIST INTO MON EVENING WITH MODELS SUGGESTING THE COLD FRONT NEAR A U.S. ROUTE ONE LINE AROUND NIGHTFALL QUICKLY EXITING EAST THROUGH THE COASTAL PLAIN BY 11 PM. MON NIGHT WILL BEGIN WITH A CHANCE OF SHOWERS WEST AND LIKELY SHOWERS AND TSTMS EAST DIMINISHING TO A SMALL CHANCE OF SHOWERS EAST AFTER MIDNIGHT. UPPER TROUGH PASSAGE WITH CONFLUENT WESTERLY FLOW SUGGESTS STRONG SUBSIDENCE ALOFT WITH RAPID CLEARING BY DAYBREAK TUE. IT APPEARS MTNS INITIALLY RETARD COLD AIR ADVECTION MON NIGHT BUT 850 MB TEMPERATURES DROP TO NEAR 0C IN THE WEST BY MORNING SUGGESTING THE ARRIVAL OF COLDER AIR IN THE WEST AROUND DAYBREAK. LOWS WILL BE STRATIFIED FROM 43 WEST TO LOWER 53 EAST. TUESDAY...GUSTY NW WINDS WILL USHER A SHOT OF COLDER AIR INTO THE REGION WITH LOW LEVEL THICKNESS IN THE 1320 TO 1330 RANGE. THE MODELED AIRMASS APPEARS DRY AND SKIES SHOULD BE SUNNY. BUT MAX READINGS WILL BE LIMITED TO 65-70...ABOUT 5 DEGREES BELOW NORMAL. TUE NIGHT...WINDS DIMINISH UNDER CLEAR SKIES AND RADIATIONAL COOLING SHOULD PUSH TEMPERATURES DOWN INTO THE UPPER 30S TO LOWER 40S. AT THIS POINT...IT APPEARS JUST WARM ENOUGH TO AVOID THE MENTION OF FROST. WED...SURFACE HIGH PRESSURE MOVES ACROSS THE AREA. THE NAM/WRF AND SREF MAINTAINS A STRONGER TROUGH OFF THE NEW ENGLAND-MID ATLANTIC COAST KEEPING A STREAM OF COLDER AIR WITH NW FLOW AT 850 MB. OTHER MODELS ARE QUICKER TO MODERATE THE AIR AT 850 MB. MODELS START THE DAY WITH LOW LEVEL THICKNESS IN THE 1320S RANGE...WHICH SHOULD LIMIT TEMPERATURE RISE TO THE 65-70 RANGE. -RFG && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... AS OF 1115 AM SUNDAY... WED NIGHT-FRI...THE RIDGE BUILDS ALOFT OVER THE SERN U.S. BUT INSTEAD OF HAVING FREE REIGN UP THE EAST COAST...A LARGE UPPER LOW OVER EASTERN CANADA DOMINATES THE MODELED PATTERN JUST TO OUR NORTH. THIS LIMITS THE RIDGE AMPLITUDE AND...AT THE SURFACE...THE BERMUDA HIGH SHOWS A TREND OF GIVING WAY TO A BACKDOOR COLD FRONT. MODEL CONSENSUS AT THIS POINT FAVORS KEEPING THE FRONT NEAR OR JUST NORTH OF THE VA BORDER. BUT THIS INTRODUCES UNCERTAINTY IN THE SENSIBLE WEATHER PATTERN FOR AT LEAST NORTHERN SECTIONS OF CENTRAL NC DURING THE PERIOD...WITH WARM SUBTROPICAL AIR ON THE SOUTH SIDE AND CLOUDY COOL NELY FLOW ON THE NORTH SIDE. CLIMATOLOGICALLY... THIS TIME OF YEAR FAVORS A MORE SOUTHWARD EXTENT BECAUSE OF THE COOLER WATERS OFF THE DELMARVA COAST. THIS FORECAST PACKAGE WILL KEEP THE RAH CWA ON THE WARM SIDE...BUT WILL MODIFY THE NORTHERN TIER WITH A GRADIENT TOWARD LOWER TEMPERATURES AND GREATER CLOUD COVER. CLIMATOLOGY WITH SW FLOW AND MOSTLY SUNNY SKIES THIS TIME OF YEAR FAVORS A SWING OF 25-30 DEGREES IN DIURNAL TEMPERATURE EXTREMES. LOWS 48-52 TO HIGHS 78-82 ON THU...AND LOWS 53-58 TO HIGHS 80-85 FRI. FRI NIGHT-SUN...MODELS SHOW DEVELOPMENT OF A LARGE CLOSED LOW ALOFT OVER THE NORTHERN PLAINS FRI THAT SWINGS EASTWARD INTO THE OHIO VALLEY AND ADVANCES A TROUGH INTO THE APPALACHIANS OVER NEXT WEEKEND. DETAILS DIFFER AMONG THE MODELS...BUT ALL SUGGEST DEEPENING MOISTURE WITH SW FLOW AND A COLD OR OCCLUDED FRONTAL PASSAGE IN THE SAT NIGHT TO SUN NIGHT TIME FRAME. THE ECMWF APPEARS TO BE A SLOW AND SOUTHERN-MOST OUTLIER WITH DEPICTION OF THE UPPER LOW AND FRONTAL FEATURES. THE GFS APPEARS CLOSER TO THE CONSENSUS SOLUTION WITH THE COLD FRONTAL PASSAGE LATE SAT NIGHT OR EARLY SUN AND THE BEST CHANCES FOR RAIN LATE SAT AND SAT NIGHT ACROSS CENTRAL NC. THIS IS PRETTY MUCH IN LINE WITH THE HPC WEATHER DEPICTION GRAPHICS. WITH AN INCREASE IN CLOUDINESS AND GREATER UNCERTAINTY... TEMPERATURES WILL BE TRENDED TOWARD CLIMATOLOGY AFTER FRI NIGHT. LOWS 58-62 TO HIGHS 76-82 SAT THEN LOWS 53-58 TO HIGHS 73-78 SUN. -RFG && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... AS OF 130 PM SUNDAY... COMBINATION OF A SURFACE TROUGH ACROSS SOUTHERN NORTH CAROLINA... AN INCREASING MOIST AND UNSTABLE AIRMASS... AND SUBTLE UPPER LEVEL DISTURBANCES ALOFT WILL AID IN THE FORMATION OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON. AREAL COVERAGE AND PLACEMENT IN CONVECTION WILL ULTIMATELY DETERMINE THE BEST POTENTIAL FOR MVFR OR BRIEF IFR CONDITIONS. DUE TO UNCERTAINTY IN PLACEMENT OF CONVECTION... HAVE COVERED TAFS WITH CB AND VCTS MENTIONS HIGHLIGHTING THE BEST TIMES AT EACH TERMINAL. IN GENERAL...EXPECT BEST COVERAGE FURTHER SOUTH TOWARD FAY THIS AFTERNOON... HOWEVER SCATTERED CONVECTION POSSIBLE EVERYWHERE THROUGH THIS EVENING. OUTSIDE OF CONVECTION... BROKEN STRATOCU WITH VFR BASES AT FAY/RWI WILL BE OCCASIONALLY MVFR AT GSO/INT/RDU THIS AFTERNOON. SFC BOUNDARY LIFTS NORTH AS A WARM FRONT TONIGHT WITH SOUTHERLY FLOW BECOMING PREDOMINATE AT ALL TERMINALS. EXTENT OF RAINFALL THROUGH THE EARLY EVENING WILL HELP DETERMINE EXTENT OF LOW STRATUS OVERNIGHT. HAVE TRENDED ALL TERMINALS TO MVFR OVERNIGHT AS LOW LEVEL JET STRENGTHENS AND WEAK ISENTROPIC LIFT DEVELOPS IN A VERY MOIST ATMOSPHERE. IFR CIGS POSSIBLE BUT CONFIDENCE NOT HIGH ENOUGH TO INCLUDE IN TAFS AT THIS TIME. FINALLY... A STRONG COLD FRONT WILL PUSH ACROSS THE REGION MONDAY. MVFR CIGS/VSBYS EXPECTED WITH SHOWERS AND SCATTERED THUNDERSTORMS... LASTING INTO THE EVENING ESPECIALLY FROM KRDU EASTWARD. CONDITIONS WILL IMPROVE FROM WEST TO EAST MONDAY NIGHT AS THE COLD FRONT PUSHES EAST OF THE AREA. VFR CONDITIONS WILL RETURN LATE MONDAY NIGHT AND CONTINUE THROUGH THURSDAY... AS HIGH PRESSURE BUILDS INTO THE REGION. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...RFG NEAR TERM...JFB SHORT TERM...RFG LONG TERM...RFG AVIATION...JFB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 346 PM EDT SUN APR 27 2008 NCZ007>011-021>028-038>043-073>078-083>086-088-089-282000- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 346 PM EDT SUN APR 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A STALLED LOW PRESSURE TROUGH ACROSS CENTRAL NORTH CAROLINA AND WARM MOIST AIR WILL KEEP A THREAT OF THUNDERSTORMS IN THE AREA THROUGH THIS EVENING. LOCALLY HEAVY RAINFALL AND HAIL ARE POSSIBLE WITH THE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NUMEROUS THUNDERSTORMS ARE EXPECTED ON MONDAY AHEAD OF A STRONG COLD FRONT APPROACHING FROM THE WEST. A FEW OF THE STORMS ON MONDAY COULD BECOME SEVERE WITH THE PRIMARY THREAT OF DAMAGING WINDS. PEOPLE ACROSS CENTRAL NORTH CAROLINA SHOULD KEEP INFORMED OF LATEST CONDITIONS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS. RFG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 316 PM EDT SUN APR 27 2008 NCZ083-084-272015- ANSON-RICHMOND- 316 PM EDT SUN APR 27 2008 ...A STRONG THUNDERSTORM WILL MOVE ACROSS ANSON AND NORTHWESTERN RICHMOND COUNTIES THROUGH 415 PM EDT... AT 312 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES EAST OF WHITE STORE...OR ABOUT 7 MILES SOUTHWEST OF WADESBORO...MOVING NORTHEAST AT 10 MPH. THE SLOW MOVING NATURE OF THIS STORM AND HEAVY RAINFALL MAY PRODUCE PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS. THE STRONG THUNDERSTORMS WILL BE NEAR WADESBORO AROUND 335 PM EDT... LILESVILLE AROUND 350 PM EDT. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 337 PM EDT SUN APR 27 2008 NCZ038-272000- DAVIDSON- 337 PM EDT SUN APR 27 2008 ...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN DAVIDSON COUNTY THROUGH 400 PM EDT... AT 337 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER HIGH ROCK...OR ABOUT 13 MILES SOUTH OF LEXINGTON...MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE DENTON. HAIL UP TO ONE HALF INCH IN DIAMETER AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM. GIH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 346 PM EDT SUN APR 27 2008 NCZ083>085-272030- ANSON-RICHMOND-SCOTLAND- 346 PM EDT SUN APR 27 2008 ...A STRONG THUNDERSTORM WILL MOVE ACROSS RICHMOND...ANSON AND SCOTLAND COUNTIES THROUGH 430 PM EDT... AT 346 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MORVEN...OR ABOUT 8 MILES SOUTH OF WADESBORO...MOVING EAST AT 18 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...MORVEN... MCFARLAN...DIGGS... AND EAST ROCKINGHAM. HALF INCH DIAMETER HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM. GIH
The Raleigh/Durham radar (KRAX), 143 km away, was scanning. The volume nearest the first event began at 19:47 UTC.
4 hail, 2 flash flood. Local standard time, as filed.
Over three inches of rain fell between 645 pm and 1100 pm, with nearly 2.5 inches falling in the first hour alone. The heavy rainfall caused Marsh Creek to overflow, flooding south bound lanes of Capital Boulevard near the intersection of Brentwood Road. The softball field and walking trail in Brentwood Park also experienced flooding, with 4 to 5 feet of flowing water through the park.
Penny size hail was reported near the intersection of Poplar Street and Anderson Street.
Atlantic Avenue closed between Hodges and Millbrook roads due to high flood waters from Marsh Creek. A few vehicles had to be abandoned.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93788, 93787, 93790, 93786, 93789, 93793.